Minnesota, 2024

Hail in Minnesota, August 26, 2024

August 26, 2024 · NWS FGF · 3 events in 1 county or zone

A cold front propagated across our region, with the majority of the instability along the front. All threats were in play, but all of our reports were large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front propagated across our region, with the majority of the instability along the front. All threats were in play, but all of our reports were large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 12:07 PM CST, 53 minutes earlier. Its key messages:

  • Severe Thunderstorms are possible late this afternoon and evening for areas for southeast North Dakota into west central Minnesota. The highest risk level is 3 out of 5 (enhanced) for a part of west central Minnesota, including Grant County in our forecast area.
  • Severe thunderstorm risk level up to 2 out of 5 (slight) for Wednesday evening and overnight for parts of southeast North Dakota. Rest of the area sees a risk level of 1 out of 5 (marginal).
Area forecast discussion, Aug 26, 12:07 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
107 PM CDT Mon Aug 26 2024

.KEY MESSAGES...

- Severe Thunderstorms are possible late this afternoon and
  evening for areas for southeast North Dakota into west central
  Minnesota. The highest risk level is 3 out of 5 (enhanced)
  for a part of west central Minnesota, including Grant County
  in our forecast area.

- Severe thunderstorm risk level up to 2 out of 5 (slight) for
  Wednesday evening and overnight for parts of southeast North
  Dakota. Rest of the area sees a risk level of 1 out of 5
  (marginal).

&&

.UPDATE...
Issued at 1252 PM CDT Mon Aug 26 2024

Since the last update, rapid growth of cumulonimbus in west-
central Minnesota on and very near the front delineating the edge
of the very buoyant air mass resulting in moderate to strong
instability feeding into convection, with effective shear of
around 35 kt. Generally unidirectional shear is promoting
splitting cells, of which is currently ongoing, with a right and
left moving weak mesocyclones near Fergus Falls area. Hail is
the main threat for these storms, in addition to gusty winds and
frequent lightning. Slow storm movement as well as potential for
back building/training storms also allows opportunity of
localized flooding within this area through mid afternoon.

The previously discussed robust convection in SD has since
weakened, reducing the chance for this feature to eventually
become a dominate feature. Still anticipating additional robust
convection in SD that may turn into thunderstorm complex moving
generally east through SD into MN, continuing the potential that
severe weather accompanies this complex into our far southern
areas.

Current convection does bring some uncertainties in how it
changes the unstable environment into our area, or perhaps may
shunt it further south. Still not ruling out unstable sector
within our area for later this afternoon into evening yet.

UPDATE
Issued at 953 AM CDT Mon Aug 26 2024

Fog is diminishing in west-central Minnesota this morning.

Regarding severe potential this afternoon/evening, we are
keeping an eye on current robust convection in western/central
SD. There is a chance this could be the beginnings of one or
more thunderstorm complexes progged to move into large area of
unstable air over eastern SD, far southeast ND, and into MN,
including counties like southern Richland County in ND, and
Wilkin, Grant, Otter Tail, and Wadena counties in MN. It remains
unclear if this will be a dominate feature resulting in severe
weather this afternoon into evening, in addition to whether or
not this will track into the aforementioned counties in our
area. But it is something to keep an eye on.

There still remains the possibility of additional thunderstorm
development in these same areas this afternoon into early
evening ahead of any thunderstorm complex, including the
potential for supercells for a brief period (1-2 hours) before
merging into a cluster of storms.

UPDATE
Issued at 637 AM CDT Mon Aug 26 2024

The elevated showers and a couple thunderstorms that were over
parts of far SE ND northeast toward Baudette along the cold
front have moved out as the cold front east. This leaves the
area a dry start as of 12z and dry conditions are anticipated
into early afternoon. Late day t-storms may form in west
central/central MN...but more likely will be chance for any line
of storms from the southwest moves east-northeast across our far
south. High uncertainty with this scenario.

&&

.DISCUSSION...
Issued at 342 AM CDT Mon Aug 26 2024

...Synopsis...

500 mb wave to move northeast thru the area on Tuesday. A strong
500 mb wave will move east from southern B.C. into southern
Saskatchewan Wednesday. This upper low moves out Friday with
sfc high building in for the weekend.

Today/Tonight...

300 mb jet max moving northeast into central SD by 00z Tues will
generate enough lift and also 700 mb frontogenesis increases
over eastern SD (esp east central/SE SD) by 00z. Thunderstorms
are likely to form in the SE quad of the 300 mb jet max over
eastern SD by 00z and move east. The storms are likely to
quickly form a QLCS and likely turn into a bow echo with
damaging wind threat east thru southern half of MN this
evening/night. Per coord with SPC northern edge of bow echo.
bookend vortex may brush the far southern fcst area and hence
why SPC has anywhere from marginal to enhanced outlook for later
today in SE ND into central MN. Main impacts in regards to winds
do look to be south of the fcst area however.

The actual cold front (dew pt front) is making its way southeast
ward and eventually will wash out as north winds take over
southward as sfc low develops west of Sioux Falls today. For
most of the area today is dry with much more comfortable airmass
in place and highs in the 70s.

500 mb wave moves thru Tuesday generating scattered showers.
ECMWF model remains the wettest with this system compared to
GFS/Canadian Global and national model blends.

Wednesday will see 850 mb winds turn southerly and increase
quickly by late in the day ahead of a strong 500 mb low that
will move moving into southern Saskatchewan. 850 mb jet
increases to 40-50 kts thru E ND/RRV Thursday 00z-06z period,
focus 03-06z period. Strong warm and moist advection as well at
the 800-850 mb layer with soundings supporting an elevated
unstable layer from 800 to 500 mb with elevated CAPE values from
850 mb of 2500 j/kg Wed eve. All signs point to elevated
supercell potential with large hail being the main threat. SPC
has area in marginal to slight risk for day 3.

High pressure and a drier/stable airmass moves in Friday and
lasts into Monday. Nice weather for Labor Day weekend. Highs in
the 70s and lows upper 40s to mid 50s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1252 PM CDT Mon Aug 26 2024

VFR conditions are forecast through Tuesday morning at TAF
sites, however thunderstorms will be possible in far southeast
North Dakota into west-central Minnesota, some of which could be
severe.

At TAF sites, winds will be out of the north today 10-15kt
gusting to 20kt through around 00Z. Cumulus deck around 5kft is
also forecast at KFAR and KBJI this afternoon. There is a medium
chance for rain showers moving into the region from South Dakota
after 02Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...CJ
DISCUSSION...Riddle
AVIATION...CJ
Hazardous weather outlook, Aug 26, 6:31 AM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
731 AM CDT Mon Aug 26 2024

MNZ003-024-027>032-040-NDZ038-039-049-052-053-271245-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
731 AM CDT Mon Aug 26 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe Thunderstorms are possible late this afternoon and evening
for areas in southeast North Dakota into west central Minnesota.
The highest risk level is 3 out of 5 (enhanced) within west
central Minnesota. The main hazards will be hail up to quarters
and damaging winds of 70 miles per hour.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wednesday...Level 2 out of 5 Severe Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
054-271245-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Western Walsh-
731 AM CDT Mon Aug 26 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms later
this afternoon and into the evening hours along the highway 200
corridor. The main hazards will be hail up to quarters and
damaging winds of 60 miles per hour.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wednesday...Level 1 out of 5 Severe Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Aug 26, 11:28 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1228 PM CDT Mon Aug 26 2024

MNZ030-040-261745-
Grant MN-West Otter Tail MN-
1228 PM CDT Mon Aug 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES THROUGH 1245 PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dalton, or 10 miles southeast of Fergus Falls, moving southeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elbow Lake, Ashby, and Dalton.

This includes Interstate 94 in Minnesota between mile markers 60 and
76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4615 9617 4628 9597 4617 9577 4609 9577
      4596 9596
TIME...MOT...LOC 1728Z 307DEG 11KT 4616 9596

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Holley

The radar

The Fargo/Grand Forks radar (KMVX), 201 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Otter Tail

When
August 26, 1:00 PM CST to 1:05 PM CST
Where
Otter Tail County, 4.2 mi SE of Axel
Measured
1.75 in hail
Reported by
Public
Coordinates
46.150, -95.620

Public reports golf ball sized hail, with minor siding and car damage. Time estimated from radar.

Hail, Otter Tail

When
August 26, 1:15 PM CST to 1:20 PM CST
Where
Otter Tail County, 1.46 mi SSW of Parkers Prairie
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
46.150, -95.330

Report of golf ball sized hail relayed via Broadcast Media.

Hail, Otter Tail

When
August 26, 1:39 PM CST to 1:44 PM CST
Where
Otter Tail County, 1.46 mi SSW of Parkers Prairie
Measured
1.5 in hail
Reported by
Public
Coordinates
46.150, -95.330

Public relayed ping-pong ball sized hail via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210756, 1210757, 1210759.